Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 93, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2003, 2:49 AM CDT for Clinton County, Jackson County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 2:49 AM CDT (07:49 UTC)
- Expired
- Jul 5, 2003, 3:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Clinton County, IA, Jackson County, IA
The radar
The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 11:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 2353 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
144
WUUS53 KDVN 050749
SVRDVN
IAC045-097-050845-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 AM CDT SAT JUL 5 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLINTON COUNTY IN EAST CENTRAL IOWA
JACKSON COUNTY IN EAST CENTRAL IOWA
* UNTIL 345 AM CDT
* AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
ALONG A LINE EXTENDING FROM 11 MILES WEST OF LA MOTTE TO 4 MILES
SOUTHWEST OF WHEATLAND...OR ALONG A LINE EXTENDING FROM 9 MILES
EAST OF CASCADE TO 10 MILES SOUTHEAST OF CLARENCE...MOVING EAST AT
50 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
CALAMUS BY 255 AM CDT.
MAQUOKETA BY 255 AM CDT.
LA MOTTE BY 255 AM CDT.
ST. DONATUS BY 300 AM CDT.
SPRINGBROOK BY 305 AM CDT.
DEWITT BY 310 AM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL GREATER THAN
THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS
OF 70 MPH. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR
ROOM OR BASEMENT UNTIL THE STORM PASSES.
LAT...LON 4171 9036 4176 9042 4174 9091 4230 9090
4230 9068 4239 9068 4237 9041 4226 9041
4213 9015 4184 9013
$$
REAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:40 PM CDT, 10 hours 9 minutes earlier.
Area forecast discussion, Jul 4, 4:40 PM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 PM CDT FRI JUL 4 2003 COMPLICATED FORECAST FORTHCOMING ESPECIALLY IN THE NEAR TERM WITH REGARDS TO CONVECTION COVERAGE AND INTENSITY. BASICALLY JUST WAITING FOR A MATCH TO IGNITE THE POWDERKEG. EXTREME INSTABILITY FOUND ATTIM ACROSS THE SOUTH IN ADVANCE OF OUTFLOW BOUNDARY...WITH CAPES AOA 4000 J/KG AND LI/S NEAR -12. CAP PER 18Z KILX SOUNDING KEEPING A LID ON THINGS ATTIM...BUT THINGS APPEAR TO BE CHANGING OUT TO OUR WEST AS SHORTWAVE AND RIGHT ENTRANCE OF JET INCREASE UPWARD VERTICAL MOTION WITH NOTED INCREASE IN MID LEVEL RETURNS OVER PORTIONS OF NEBRASKA AND NORTHWEST IOWA. THIS LIFT COUPLED WITH AN INCREASING LOW LEVEL JET WILL LIKELY IGNITE CONVECTION THIS EVENING ALONG AND JUST NORTH OF THE CONVECTIVE OUTFLOW BOUNDARY...WITH THE GENESIS REGION POSSIBLY IN SOUTHERN NEBRASKA/NORTHERN KANSAS/SOUTHWEST IOWA AND NORTHWEST MISSOURI. EXTREME HEAT AND INSTABILITY WOULD FEED THIS CONVECTION WHICH WOULD LIKELY RESULT IN ANOTHER DAMAGING DERECHO OR LINEAR MCS WITH SEVERE WINDS OF 60 TO 90 MPH. GREATEST THREAT AREA WOULD BE SOUTH OF HIGHWAY 30...WITH THE THREAT INCREASING HEADING SOUTH. INTENSE RAINFALL RATES EXPECTED WITH TROPICAL ATMOSPHERE...THOUGH IF CONVECTION DEVELOPS COLD POOL AND ACCELERATES THEN RAINFALL AMOUNTS AND THREAT FOR FLASH FLOODING WOULD BE LESSENED. WET BULB ZERO/S ARE QUITE HIGH...SO HAIL THREAT MINIMAL THOUGH NOT OUT OF QUESTION DUE TO EXTREME INSTABILITY. MAX HAIL SIZE AROUND 1 INCH. NEXT AREA OF CONCERN IS WITH ELEVATED CONVECTION OVER NORTHWEST IOWA AND NORTHEAST NEBRASKA. INSTABILITY IS NOT AS EXTREME IN THE NORTHERN PORTION OF THE CWA WITH CAPES BETWEEN 1000-1500 J/KG AND LI/S OF -2 TO -6. CORFIDI VECTORS TAKE THIS ACTIVITY EASTWARD ACROSS THE NORTH THIS EVENING. NOT TO EXCITED ABOUT SEVERE POTENTIAL WITH THIS CONVECTION AS AIRMASS SOMEWHAT STABALIZED ACROSS THE NORTH FROM EARLY MORNING DERECHO... ALTHOUGH SOME RECOVERY IS UNDERWAY WITH LLVL WINDS BECOMING SOUTHERLY. WILL KEEP SEVERE MENTION UP NORTH FROM PREVIOUS SHIFT...THOUGH NOT TOO CONFIDENT AND CAN REMOVE MENTION IN THE NEXT FEW HOURS. ON SATURDAY...EXPECT CONVECTION TO BE MOVING OUT DURING THE MORNING. BANKING ON DEBRIS CLOUDS TO LIMIT DESTABILIZATION. EVEN IF DEBRIS CLOUDS EXIT SOONER ALLOWING FOR MORE INSTABILITY...THERE IS NOT MUCH FOCUS FOR ADDITIONAL DEVELOPMENT OTHER THAN OUTFLOWS...THOUGH CAPPING INVERSION COULD SUPPRESS DEVELOPMENT ALONG THESE. THEREFORE...HAVE TRIMMED BACK POPS IN THE AFTERNOON. ANOTHER MESOSCALE CONVECTIVE COMPLEX LOOKS LIKELY FOR THE AREA SATURDAY NIGHT WITH MODELS SHOWING ANOTHER SHORTWAVE...COUPLED WITH LLJ AND BOUNDARY LIFTING NORTH INTO THE COUNTY WARNING AREA. HAVE BUMPED UP POPS INTO THE LIKELY CATEGORY. HEAVY RAIN AND WIND AGAIN THE MAIN THREATS. EXPECT CONVECTION TO BE LIFTING OUT AGAIN SUNDAY MORNING...WITH THE AFTERNOON QUIET AT ATMOSPHERE BEGINS TO RELOAD. AT THIS TIME...KEPT POPS OUT SUNDAY NIGHT WITH BOUNDARY LIFTING INTO THE FAR NORTH COULD SEE THREAT OF COMPLEX HIGHWAY 30 AND TO THE NORTH. HOWEVER...TRIED TO PUT SOME DRY HOURS IN A SOMEWHAT WORDY FORECAST WITH RAIN CHANCES NEXT 4-5 DAYS. MID CREW WILL WANT TO GIVE THIS ANOTHER LOOK. MONDAY...SHORTWAVE ENERGY PROGGED ALONG THE US/CANADIAN BORDER WITH BOUNDARY LIFTING NORTH OF THE AREA. NEXT FRONT ORGANIZES IN THE PLAINS. KEPT CHANCE POPS...THOUGH FOCUS MAY END UP BEING WELL TO OUR NORTH AND WEST ON MONDAY. NEXT SHOT OF PCPN MAY HOLD OFF UNTIL LATE MONDAY NIGHT OR TUESDAY AS THE FRONT IN THE PLAINS MOVES CLOSER. EXTENDED (TUE-FRI)... FRONTAL ZONE HANGS AROUND THROUGH MIDWEEK WARRANTING CHANCE POPS. MODELS CONTINUE TO INDICATE WEST COAST TROUGH DIGGING RESULTING IN DOWNSTREAM AMPLIFICATION OF UPPER RIDGE OVER NORTHERN ROCKIES WITH NORTHWEST FLOW PREVAILING OVER REGION. THIS WILL AID IN SUPPRESSING FRONTAL ZONE WELL TO OUR SOUTH DURING THE LATTER HALF OF THE EXTENDED. DVN... IA...NONE. IL...NONE. MO...NONE. 05
Hazardous weather outlook, Jul 4, 4:00 PM CDT, 10 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 PM CDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT AND SATURDAY... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF IOWA...NORTHERN AND CENTRAL ILLINOIS...AND NORTHEAST MISSOURI TONIGHT. A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS CENTRAL AND WESTERN IOWA THIS EVENING...AS THIS COMPLEX MOVES EAST...THE THUNDERSTORMS WILL LIKELY MERGE INTO A SQUALL LINE...PRODUCING DAMAGING WINDS AND POSSIBLY LARGE HAIL. DUE TO THE HIGHLY UNSTABLE AIR MASS OVER THE REGION...WIND GUSTS UP TO 80 MPH ARE POSSIBLE IN THE STRONGEST STORMS. THE AREA WITH THE GREATEST THREAT OF SEEING SEVERE WEATHER IS GENERALLY SOUTH OF HIGHWAY 20...WITH LOWER CHANCES FOUND ACROSS NORTHEAST IOWA AND EXTREME NORTHERN ILLINOIS. ALONG WITH THE THREAT OF DAMAGING WINDS...THESE STORMS WILL PRODUCE INTENSE RAINFALL RATES WHICH MAY LEAD TO URBAN AND LOW LAND FLOODING. THOSE WITH OUTDOOR HOLIDAY INTERESTS SHOULD PAY CLOSE ATTENTION TO THE FORECAST AND ANY WATCHES OR WARNINGS TONIGHT AND SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP SATURDAY EVENING...AND AFFECT THE REGION SATURDAY NIGHT. SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS...WITH DAMAGING WINDS THE MAIN THREAT. ON SUNDAY THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THE RAIN EXPECTED THIS WEEKEND AND INTO NEXT WEEK WILL BRING GENERAL RISES ON AREA RIVERS. THE AMOUNT OF RISE IS HIGHLY DEPENDENT ON THE AMOUNT OF RAIN AND WHERE IT FALLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT...ESPECIALLY SOUTH OF HIGHWAY 20. SPOTTER ACTIVATION IS AGAIN POSSIBLE SATURDAY EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN ERVIN
In the hours before
Local storm report, Jul 5, 1:50 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 AM CDT FRI JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 AM MT AUBURN IA ESTIMATED 75-80 MPH TSTM
07/05/03 BENTON GUST REPORTED BY SPOTTER.
NICHOLSLocal storm report, Jul 5, 1:53 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORREDTED DATE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
152 AM CDT SAT 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM MT AUBURN IA ESTIMATED 60+ MPH TSTM
07/05/03 BENTON GUST REPORTED BY LOCAL
LAW ENFORCEMENT.
0132 AM VINTON IA ESTIMATED 55-60 MPH TSTM
07/05/03 BENTON GUSTS REPORTED BY SPOTTER.
LARGE TREES DOWN.
0137 AM FAIRBANK IA 60 MPH TSTM GUSTS
07/05/03 BUCHANEN REPORTED BY SPOTTER.
0133 AM LADORA IA 60 MPH TSTM GUSTS
07/04/03 IOWA REPORTED BY SPOTTER.
NICHOLSLocal storm report, Jul 5, 2:20 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 AM CDT SAT 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM ATKINS IA 2.5 INCH HAIL
07/05/03 BENTON REPORTED BY LOCAL LAW
ENFORCEMENT.
0155 AM VINTON IA MEASURED 64 MPH WIND (AWOS).
07/05/03 BENTON
NICHOLSLocal storm report, Jul 5, 2:39 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 AM NORTH LIBERTY IA 40 MPH TSTM GUST
07/05/03 JOHNSON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:10 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Iowa | 50 min |
| Jul 5, 1:44 AM CDT | Severe Thunderstorm Warning | DVN | Delaware, Johnson, Linn | 56 min |
| Jul 5, 2:18 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Dubuque, Jones | 57 min |
| Jul 5, 3:17 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 43 min |
| Jul 5, 6:09 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 66 min |
| Jul 5, 6:23 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.